Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 61, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 15, 2015, 12:29 PM MDT for Tooele County, Utah. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2015, 12:29 PM MDT (18:29 UTC)
- Expired
- Sep 15, 2015, 2:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 1:00 PM MDT | FLASH FLOOD | 10 Ne Dugway, UT | DEBRIS OVER STATE ROUTE 199 AT JOHNSON PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155
WGUS55 KSLC 151829
FFWSLC
UTC045-152030-
/O.NEW.KSLC.FF.W.0061.150915T1829Z-150915T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1229 PM MDT TUE SEP 15 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL TOOELE COUNTY IN UTAH...
* UNTIL 230 PM MDT
* AT 1227 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE SOUTHERN PORTION OF THE PATCH SPRINGS BURN
SCAR. EXCESSIVE RAINFALL OVER THE PATCH SPRINGS BURN SCAR WILL
RESULT IN DEBRIS FLOWS. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
TOOELE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE
PREPARED TO TAKE SWIFT ACTION.
&&
LAT...LON 4038 11258 4031 11259 4030 11270 4037 11270
$$
STRUTHWOLF2 follow-up statements
515 WGUS75 KSLC 151933 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 133 PM MDT TUE SEP 15 2015 UTC045-152030- /O.CON.KSLC.FF.W.0061.000000T0000Z-150915T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TOOELE UT- 133 PM MDT TUE SEP 15 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR EAST CENTRAL TOOELE COUNTY... AT 129 PM MDT...LOCAL LAW ENFORCEMENT REPORTED DEBRIS FLOWS HAVE OCCURRED ON STATE ROUTE 199 ACROSS JOHNSON PASS. MUD AND BOULDERS ARE STREWN ACROSS STATE ROUTE 199 BUT THE ROAD IS PASSABLE. ALTHOUGH THE RAIN HAS ENDED THE RUNOFF AND DEBRIS FLOW WILL CONTINUE MAY CONTINUE THROUGH 230 PM. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL TOOELE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 4038 11258 4031 11259 4030 11270 4037 11270 $$ STRUTHWOLF
882 WGUS75 KSLC 152026 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 226 PM MDT TUE SEP 15 2015 UTC045-152035- /O.EXP.KSLC.FF.W.0061.000000T0000Z-150915T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TOOELE UT- 226 PM MDT TUE SEP 15 2015 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL TOOELE COUNTY WILL EXPIRE AT 230 PM MDT... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND THE DEBRIS FLOW HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 4038 11258 4031 11259 4030 11270 4037 11270 $$ STRUTHWOLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 11:16 AM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 15, 11:16 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1116 AM MDT TUE SEP 15 2015 .SYNOPSIS...A MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE REGION THROUGH MIDWEEK. A DRIER AND MORE STABLE AIR MASS WILL MOVE INTO UTAH BEHIND THE EXITING UPPER LEVEL TROUGH LATE IN THE WEEK. && .DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE AHEAD OF THE UPPER TROUGH POSITIONED OVER THE PACIFIC NORTHWEST THIS MORNING. A NUMBER OF SHORTWAVES WILL EJECT OUT OF THE MAIN TROUGH THE NEXT COUPLE OF DAYS...LEADING TO A FAIRLY HIGH THREAT FOR ADDITIONAL SHOWERS AND STORMS THROUGH AT LEAST EARLY THURSDAY. THE COLD FRONT OVER EXTREME NORTHWEST UTAH WILL SAG SOUTHEAST TODAY...SETTLING INTO CENTRAL UTAH THIS EVENING. SCATTERED CONVECTION ALONG AND AHEAD OF THIS BOUNDARY WILL REMAIN FAIRLY STRONG AND ACTIVE ACROSS THE NORTH NEAR THE BEST DYNAMIC/THERMAL SUPPORT FOR DEEP LIFT. GOOD MOISTURE CONVERGENCE INTO THE FRONT OVER CENTRAL UTAH COULD RESULT IN MORE PERSIST PRECIP...WITH THE POTENTIAL FOR A LONGER DURATION RAIN EVENT ALONG AND NORTH OF THE FRONTAL BOUNDARY. THE PACIFIC NORTHWEST TROUGH WILL FINALLY EJECT EAST ACROSS THE NORTHERN ROCKIES/NORTHERN GREAT BASIN WEDNESDAY NIGHT/THURSDAY. WIDESPREAD PRECIP WILL DEVELOP ACROSS THE NORTH IN ASSOCIATION WITH THE ADVANCING TROUGH...WITH HEAVY PRECIP REMAINING A POSSIBILITY IN THE STRONGER CONVECTION. A DRIER AND MORE STABLE WESTERLY FLOW ALOFT WILL FOLLOW THE TROUGH LATE IN THE WEEK. && .AVIATION...TIMING OF WIND SHIFT AT THE SLC TERMINAL AND VICINITY THUNDERSTORM ACTIVITY ARE THE BIGGEST FORECAST CHALLENGES FOR TODAY. CURRENTLY GOING WITH A SHIFT TO NORTHWEST WINDS BETWEEN 18- 20Z...WITH A 40 PERCENT CHANCE OF A MORE WESTERLY SHIFT IN THIS TIMEFRAME. INCREASING SHOWERS AND THUNDERSTORMS IGNITING AS EARLY AS 16Z WILL BRING GUSTY ERRATIC WINDS AND POSSIBLE BRIEF MVFR CONDITIONS THROUGH AT LEAST 00Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...CONGER AVIATION...VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 15, 3:07 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 AM MDT TUE SEP 15 2015 UTZ001>016-019>021-517-518-WYZ021-161300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 307 AM MDT TUE SEP 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. THE STRONGEST WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND SMALL HAIL. GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT RAINFALL WILL OCCUR OVER THE NORTHERN OUTLOOK AREA WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET LATE WEDNESDAY ACROSS NORTHERN UTAH. GUSTY SOUTHWEST WINDS ARE FORECAST TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH WEDNESDAY AFTERNOON. COLD CONDITIONS ARE EXPECTED FRIDAY MORNING...WITH A HARD FREEZE POSSIBLE FOR THE WASATCH MOUNTAIN VALLEYS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 15, 7:46 AM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
746 AM MDT TUE SEP 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 2 N HILDALE 37.04N 112.97W
09/14/2015 WASHINGTON UT 911 CALL CENTER
*** 8 FATAL, 3 INJ *** UPDATED...FLASH FLOOD AND DEBRIS
FLOW ORIGINATING FROM SHORT CREEK FLOODED HWY 59 AND
SURROUNDING AREAS. FIVE PEOPLE REMAINING MISSING.
FATALITIES CONFIRMED BY THE UTAH DEPARTMENT OF PUBLIC
SAFETY.
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:48 AM MDT | Flash Flood Warning | SLC | Garfield, Kane | 7 hr |
| Sep 15, 8:03 AM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Sep 15, 12:16 PM MDT | Areal Flood Advisory | SLC | Davis, Morgan, Salt Lake, Utah | 89 min |
| Sep 15, 1:50 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 55 min |
| Sep 15, 2:43 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 2 hr |
| Sep 15, 3:20 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Sep 15, 3:42 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.